Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 18, NWS Norman, OK

March 25, 2002Pottawatomie County, Seminole County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Mar 25, 2002, 12:21 AM CST for Pottawatomie County, Seminole County, Oklahoma. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 25, 2002, 12:21 AM CST (06:21 UTC)
Expired
Mar 25, 2002, 1:00 AM CST
In force
39 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Pottawatomie County, OK, Seminole County, OK

The radar

The Norman radar (KTLX), 52 km from the middle of the area, began a volume at 06:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 25, 12:32 AM CSTHail 1Bowlegs, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 24, 9:15 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 6.4 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2002-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 839 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2002-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
839 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1665 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 250621
SVROKC
OKC125-133-250700-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1221 AM CST MON MAR 25 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEAST POTTAWATOMIE COUNTY IN CENTRAL OKLAHOMA
  SEMINOLE COUNTY IN EAST CENTRAL OKLAHOMA

* UNTIL 100 AM CST

* AT 1221 AM CST...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM OVER
  ST. LOUIS...MOVING NORTHEAST AT 45 MPH.

* LOCATIONS IN THE WARNING INCLUDE BOWLEGS...MAUD...SEMINOLE...ST.
  LOUIS AND WEWOKA

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY WITH THIS SEVERE
THUNDERSTORM.

LAT...LON 3513 9694 3497 9684 3511 9649 3532 9659

CJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 9:50 PM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Mar 24, 9:50 PM CST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
950 PM CST SUN MAR 24 2002

MOST OF THE STRONG STORMS HAVE EXITED THE FA THIS EVENING...WITH THE
EXCEPTION BEING ONE STORM IN NOBLE COUNTY. HOWEVER... STILL SOME
RISK OF A FEW MORE SHWRS/TSTMS OVER THE CENTRAL AND SOUTHEAST FOR A
FEW MORE HOURS. ELSEWHERE... WILL CONTINUE WITH CHANCE POPS
OVERNIGHT AS ANOTHER WAVE APPROACHES THE AREA. HAVE UPDATED
FORECASTS TO ACCOUNT FOR PROGRESSION OF THE FRONT. LOW CLOUDS HAVE
BEEN A LITTLE SLOW TO SPREAD SOUTHEAST BUT SHOULD MAKE GOOD PROGRESS
SOUTH OVERNIGHT WHILE BRISK NORTH WINDS GUSTING 30 TO 35 MPH PERSIST.

32

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Mar 24, 9:25 PM CST, 2 hours 56 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
925 PM CST SUN MAR 24 2002

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0748 PM    SHAWNEE                   OK   1.00 INCH HAIL
03/24/02   POTTAWATOMIE                   COUNTY SHERIFF

0755 PM    MUSTANG                   OK   .75 INCH HAIL
03/24/02   CANADIAN                       PUBLIC REPORT

0800 PM    PRAGUE                    OK   .75 INCH HAIL
03/24/02   LINCOLN                        COUNTY EOC

0800 PM    5 W PRAGUE                OK   .75 INCH HAIL
03/24/02   LINCOLN                        PUBLIC REPORT

0805 PM    2 W MOORE                 OK   1.50 INCH HAIL
03/24/02   CLEVELAND                      PUBLIC REPORT

0807 PM    2 NW MOORE                OK   1.50 INCH HAIL
03/24/02   CLEVELAND                      MEDIA REPORT

0803 PM    3 NW MOORE                OK   1.00 INCH HAIL
03/24/02   CLEVELAND                      OFF-DUTY NWS EMPLOYEE

0805 PM    3 NW NORMAN               OK   76 MPH WIND GUST
03/24/02   CLEVELAND                      MEASURED BY OKLAHOMA
                                          MESONET

0810 PM    2 N LITTLE                OK   1.00 INCH HAIL
03/24/02   SEMINOLE                       PUBLIC REPORT

0813 PM    2 E STROUD                OK   .75 INCH HAIL
03/24/02   LINCOLN                        COUNTY EOC

0813 PM    2 N CHANDLER              OK   .75 INCH HAIL
03/24/02   LINCOLN                        COUNTY EOC

0815 PM    5 S WARWICK               OK   1.00 INCH HAIL
03/24/02   LINCOLN                        COUNTY EOC

0825 PM    1 N SCHOOLTON             OK   1.00 INCH HAIL
03/24/02   SEMINOLE                       PUBLIC REPORT

0820 PM    MOORE                     OK   1.75 INCH HAIL
03/24/02   CLEVELAND                      ROOF DAMAGE ALSO
                                          AMATEUR RADIO REPORT

0831 PM    OKLAHOMA CITY             OK   .88 INCH HAIL
03/24/02   OKLAHOMA                       AMATEUR RADIO REPORT

0835 PM    4 WNW SPARKS              OK   .75 INCH HAIL
03/24/02   LINCOLN                        PUBLIC REPORT

0845 PM    2 N LITTLE                OK   .75 INCH HAIL
03/24/02   SEMINOLE                       PUBLIC REPORT

0848 PM    3 E MEEKER                OK   1.00 INCH HAIL
03/24/02   LINCOLN                        COUNTY EOC

0900 PM    1 W PRAGUE                OK   1.00 INCH HAIL
03/24/02   LINCOLN                        AMATEUR RADIO REPORT

KT
Local storm report, Mar 24, 9:30 PM CST, 2 hours 51 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
930 PM CST SUN MAR 24 2002

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0915 PM    3 NE WETUMKA              OK   1.00 INCH HAIL
03/24/02   HUGHES                         NWS COOP OBSERVER

KT
Local storm report, Mar 24, 9:41 PM CST, 2 hours 40 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
941 PM CST SUN MAR 24 2002

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 PM    SHAWNEE                   OK   1.00 INCH HAIL
03/24/02   POTTAWATOMIE                   AMATEUR RADIO REPORT

KT
Local storm report, Mar 24, 10:02 PM CST, 2 hours 19 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1002 PM CST SUN MAR 24 2002

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 PM    SHAWNEE                   OK   WIND DAMAGE
03/24/02   POTTAWATOMIE                   APARTMENT COMPLEX
                                          DAMAGED...ROOFING
                                          AND AC UNITS BLOWN
                                          OFF...24 APTS AND
                                          56 PEOPLE AFFECTED
                                          SHAWNEE EM

0845 PM    SEMINOLE                  OK   WIND DAMAGE
03/24/02   SEMINOLE                       FRONT PORCH AND 2
                                          GARAGES DESTROYED
                                          COUNTY EOC

KT

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 7:49 PM CSTSevere Thunderstorm WarningOUNLincoln, Pottawatomie, Seminole26 min
Mar 24, 8:04 PM CSTSevere Thunderstorm WarningOUNOklahoma41 min
Mar 24, 8:13 PM CSTSevere Thunderstorm WarningOUNSeminole17 min
Mar 24, 8:18 PM CSTSevere Thunderstorm WarningOUNLincoln27 min
Mar 24, 8:36 PM CSTSevere Thunderstorm WarningOUNPottawatomie, Seminole24 min
Mar 24, 8:44 PM CSTSevere Thunderstorm WarningOUNLincoln16 min
Mar 24, 8:59 PM CSTSevere Thunderstorm WarningOUNLincoln16 min
Mar 24, 9:07 PM CSTSevere Thunderstorm WarningOUNHughes23 min
Mar 25, 6:47 AM CSTSevere Thunderstorm WarningOUNJefferson28 min
Mar 25, 7:04 AM CSTSevere Thunderstorm WarningOUNLove26 min
Mar 25, 7:36 AM CSTSevere Thunderstorm WarningOUNMarshall24 min
Mar 25, 7:49 AM CSTSevere Thunderstorm WarningOUNJohnston31 min
Mar 25, 8:09 AM CSTSevere Thunderstorm WarningOUNCarter, Love51 min
Mar 25, 8:28 AM CSTSevere Thunderstorm WarningOUNPontotoc32 min
Mar 25, 9:01 AM CSTSevere Thunderstorm WarningOUNCarter, Johnston44 min
Mar 25, 9:43 AM CSTSevere Thunderstorm WarningOUNCoal, Johnston47 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.